Alert archive / Indiana / Tornado Warnings in 2006
Tornado Warning 15, NWS Northern Indiana
NWS Northern Indiana issued this tornado warning at Aug 23, 2006, 6:27 PM CDT for LaPorte County, Indiana. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2006, 6:27 PM CDT (23:27 UTC)
- Expired
- Aug 23, 2006, 7:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County LaPorte County, IN
The radar
The Northern Indiana radar (KIWX), 91 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 6:55 PM CDT | HAIL 1.75 | 5 Wnw Hamlet, IN | |
| Aug 23, 7:05 PM CDT | HAIL 2.5 | 5 Wnw Hamlet, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 6:19 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 110 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1110 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KIWX 232329 TORIWX INC091-240015- /O.NEW.KIWX.TO.W.0015.060823T2327Z-060824T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 627 PM CDT WED AUG 23 2006 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * TORNADO WARNING FOR... SOUTHWESTERN LA PORTE COUNTY IN NORTHWEST INDIANA * UNTIL 715 PM CDT * AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH STRONG ROTATION. THIS SEVERE STORM WAS LOCATED 9 MILES NORTH OF WANATAH...OR ABOUT OVER WESTVILLE...AND MOVING SOUTH AT 25 MPH. * LOCATIONS IN THE PATH OF THE SEVERE STORM INCLUDE... WANATAH AND KINGSFORD HEIGHTS... LA CROSSE... HANNA... WILDERS... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING DESTRUCTIVE GOLF BALL SIZE HAIL AND DAMAGING STRAIGHT LINE WINDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4154 8669 4147 8694 4125 8693 4141 8665 $$ HITCHCOCK
2 follow-up statements
000 WWUS53 KIWX 232345 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 742 PM EDT WED AUG 23 2006 INC091-240015- /O.CON.KIWX.TO.W.0015.000000T0000Z-060824T0015Z/ LA PORTE IN- 642 PM CDT WED AUG 23 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR SOUTHWESTERN LA PORTE COUNTY... AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM WITH STRONG ROTATION. THIS SEVERE STORM WAS LOCATED 6 MILES EAST OF LA CROSSE...OR ABOUT 8 MILES WEST OF KNOX...AND MOVING SOUTH AT 25 MPH. SPOTTERS REPORTED A POSSIBLE TORNADO WITH THIS STORM IN MICHIGAN CITY. SOME LOCATIONS REMAINING IN THE PATH OF THIS STORM INCLUDE... WANATAH... HANNA... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4154 8669 4147 8694 4125 8693 4141 8665 $$ HITCHCOCK
000 WWUS53 KIWX 240018 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 817 PM EDT WED AUG 23 2006 INC091-240027- /O.EXP.KIWX.TO.W.0015.000000T0000Z-060824T0015Z/ LA PORTE IN- 717 PM CDT WED AUG 23 2006 ...THE TORNADO WARNING FOR SOUTHWESTERN LA PORTE COUNTY HAS EXPIRED... AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. SHOWERS AND THUNDERSTORMS WILL MOVE CONTINUE EFFECT SOUTHWESTERN LA PORTE COUNTY THROUGH 745 PM CDT. SEVERE WEATHER COULD DEVELOP AT ANY TIME SO TAKE SHELTER IF THREATENING WEATHER APPROACHES. IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR NORTHWESTERN INDIANA. LAT...LON 4154 8669 4147 8694 4125 8693 4141 8665 $$ FISHER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Aug 23, 2:20 PM CDT, 4 hours 7 minutes earlier.
Area forecast discussion, Aug 23, 2:20 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 320 PM EDT WED AUG 23 2006 .SHORT TERM... LATEST SFC ANALYSIS HAS LOW PRESSURE OVER THE DAKOTAS WITH WARM FRONT EXTENDING E/SE ACROSS SOUTHERN MN AND WI AND DOWN INTO SW LWR MI. ADDL CONVECTION FIRING THIS AFTERNOON NORTH OF THE FRONT IN CENTRAL WI AND OUT OVER LAKE MICHIGAN. MAIN FOCUS IN THE SHORT TERM WILL BE REDEVELOPMENT OF MCS THIS EVENING AND ITS EVENTUAL IMPACT IN OUR AREA. POSITION OF WARM FRONT AND THICKNESS PATTERN SUGGESTS CURRENT ACTIVITY SHOULD REMAIN NORTH OF THE AREA LATE THIS AFTERNOON...WILL THEREFORE FOCUS ON POTENTIAL FOR FURTHER NOCTURNAL DEVELOPMENT. RUC INDICATES NOSE OF 35KT LLJ WILL SHIFT E/SE INTO EASTERN IOWA AND NW ILLINOIS BY 03Z AT THE SAME TIME WEAK UPPER SHORT WAVE DROPS DOWN INTO SE WI. BELIEVE THIS WILL SERVE AS THE FOCUS FOR CONVECTION TONIGHT WHICH WOULD PUT OUR NORTHERN CWA AT BEST CHANCE FOR ANY PRECIP. STILL ENOUGH UNCERTAINTY WILL FINAL EVOLUTION OF THIS AS OUTFLOWS AND OTHER MESO BOUNDARIES COULD ALTER CURRENT THINKING SO WILL KEEP POPS IN HIGH CHANCE NORTH TO LOW CHANCE SOUTH. POOLING OF MOISTURE ALONG THE FRONT AND DECENT MID-LEVEL LAPSE RATES WILL CREATE MUCH BETTER INSTABILITY OVER THE AREA TONIGHT AND SHOULD KEEP COMPLEX GOING STRONG SO NO CONCERN OF SYSTEM DISSIPATING BEFORE REACHING THE AREA...JUST A MATTER OF HOW FAR SOUTH IT IS ABLE TO TRACK. THICKER CLOUD SHIELD FROM MCS EXPECTED TONIGHT WHICH WILL ACT TO LIMIT RADIATIONAL COOLING BUT STILL FAVOR COOLER MAV NUMBERS WITH NEAR 60F NORTH AND LOW TO MID 60S ELSEWHERE. WILL KEEP LOW CHANCE THURSDAY MORNING FOR ANY LINGERING PRECIP FROM MCS THEN DRY FORECAST AND SOME SUN BY AFTERNOON WITH SEASONABLE TEMPS. && .LONG TERM... WK FRONTAL BOUNDARY EXTENDING FM THE UPPER MDWST SEWD TO THE LWR GRTLKS IS FCST TO REMAIN NRLY STATIONARY THROUGH THE START OF THE LONG TERM PD THU NGT. FRONT WILL LIFT NORTH THU NGT IN RESPONSE TO A SHRTWV MOVING EAST FM THE NRN PLAINS TO WI. BEST CHC OF TSTMS NORTH OF FRONT IN AREA OF STRONGEST ISENT LIFT IN WI, THOUGH CANT TOTALLY RULE OUT A FEW SHWRS/TSTMS DVLPG ALONG/NORTH OF FRONT IN OUR AREA, ESPCLY ACROSS THE NORTH. CWA SHOULD BE IN THE WARM SECTOR FRI AS FRONT MOVES WELL NORTH INTO MI. DRIER/WARMER AIR ALOFT AND LACK OF FORCING SHOULD RESULT IN A RAINFREE DAY. NAM FCST SOUNDINGS SUGGEST SUBSIDENCE INVERSION BASED JUST BLO 850MB FRI, BUT STILL SUFFICIENT LOW LEVEL MIXING TO REACH HIGHS IN THE M-U80S... STUCK CLOSE TO GOING FCST WHICH IS GENERALLY A LITTLE ABOVE LATEST MAVS. RIDGE ALOFT SHOULD REMAIN OVER THE AREA FRI NGT CONTG FAIR WX. SHRTWV MOVG OUT AHEAD OF DEEP TROF WHICH WAS LOCATED OVER PAC NW TODAY IS EXPECTED TO LIFT NE TO THE MID MS VALLEY ON SAT AND TO THE UPR GRTLKS SAT NGT. WITH AMS OVER THE AREA EXPECTED TO BE AT LEAST MODERATELY UNSTABLE BY SAT, THIS SYSTEM MAY PROVIDE SUFFICIENT LIFT TO TRIGGER SCT TSTMS. MODELS HAVE BEEN TRENDING SLOWER WITH PASSAGE OF MAIN TROF AND SFC CDFNT WITH LATEST GFS/ECMWF INDICATING THIS WILL OCCUR SUNDAY NW AND SUNDAY NIGHT SE. BEHIND THIS SYSTEM UPPER AIR PATTERN WILL TRANSITION BACK TO DEEP TROF IN EAST AND STRONG N-S RIDGE THROUGH THE PLAINS STATES EARLY NEXT WEEK. NW FLOW ALOFT OVER OUR AREA WITH SFC HIGH PRESSURE AND DRY AIRMASS SHOULD RESULT IN FAIR WX WITH TEMPS NR NORMAL FOR LATE SUMMER. && .AVIATION... LATEST VIS SAT AND SFC OBS SHOWS SCT-BKN CIRRUS OVER THE AREA ATTM. CU FIELD ALSO STARTING TO EMERGE...MAINLY SOUTH OF BOTH TAF SITES BUT STILL EXPECT SCT CU THIS AFTERNOON. FRONTAL BOUNDARY TO REMAIN IN VICINITY OF BOTH SBN AND FWA KEEPING WINDS PRIMARILY LIGHT AND VARIABLE...ALTHOUGH SBN CAN EXPECT AFTERNOON NW WIND FROM LAKE BREEZE. IR SAT SHOWING ANOTHER COMPLEX TRYING TO FIRE OVER CENTRAL WISCONSIN ATTM. LATEST RUC MODEL HAS BEST FRONTOGENETICAL FORCING FOCUSED TO OUR NORTHWEST IN WISCONSIN AS WELL THIS EVENING SO EXPECT ANOTHER MCS TO FORM NORTH OF THE FRONT AND MAKE ITS WAY SOUTHEASTWARD. BETTER FORCING NORTH OF THE FRONT SHOULD CONTINUE TO DRAW IT MORE NORTH OF OUR AREA AND 850-300MB THICKNESS PATTERN SUGGESTS MCS TRACKING MORE TOWARD OUR FAR NORTHERN CWA OR NORTH OF OUR AREA ENTIRELY. GIVEN THIS UNCERTAINTY WILL CONTINUE WITH GOING TAFS OF NOT BRINGING MENTION OF PRECIP IN YET BUT WILL KEEP CB MENTION AT SBN. CURRENT MODEL TRENDS SUGGEST TIMING BEGINNING 03-06Z BUT WILL ALSO NEED TO MONITOR CURRENT ACTIVITY OVER WI FOR POSSIBLE AMENDMENTS TO EARLIER IN THE EVENING. THICKER MCS CLOUD SHIELD MAY INHIBIT BETTER RADIATIONAL COOLING TONIGHT...BUT POOLING OF MOISTURE ALONG FRONT WILL BRING IN A BRIEF PERIOD OF MVFR FOG. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...04 LONG TERM....01 AVIATION...04
Hazardous weather outlook, Aug 23, 4:50 AM CDT, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 550 AM EDT WED AUG 23 2006 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-241000- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 450 AM CDT WED AUG 23 2006 /550 AM EDT WED AUG 23 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH ISOLATED SEVERE WEATHER ARE POSSIBLE TONIGHT WITH THE MAIN CONCERN BEING WIND DAMAGE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE THURSDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY NIGHT THROUGH SUNDAY. THE STORMS FRIDAY NIGHT ARE NOT EXPECTED TO BECOME SEVERE AND IT IS TOO EARLY YET TO DETERMINE WHETHER THE STORMS SATURDAY THROUGH SUNDAY WILL BECOME SEVERE OR NOT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX LMZ043-046-061-241000- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE- 550 AM EDT WED AUG 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH ISOLATED SEVERE WEATHER ARE POSSIBLE TONIGHT WITH THE MAIN CONCERN BEING WIND DAMAGE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE THURSDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY NIGHT THROUGH SUNDAY. THE STORMS FRIDAY NIGHT ARE NOT EXPECTED TO BECOME SEVERE AND IT IS TOO EARLY YET TO DETERMINE WHETHER THE STORMS SATURDAY THROUGH SUNDAY WILL BECOME SEVERE OR NOT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
In the hours before
Local storm report, Aug 23, 6:13 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
713 PM EDT WED AUG 23 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL MICHIGAN CITY 41.71N 86.88W
08/23/2006 M1.00 INCH LA PORTE IN TRAINED SPOTTER
HWY 12 AND ROAD 35Local storm report, Aug 23, 6:14 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
714 PM EDT WED AUG 23 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TORNADO MICHIGAN CITY 41.71N 86.88W
08/23/2006 LA PORTE IN TRAINED SPOTTER
INTERSECTION OF 12 AND 35The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 5:22 PM CDT | Special Marine Warning | IWX | 83 min | |
| Aug 23, 5:50 PM CDT | Severe Thunderstorm Warning | IWX | LaPorte | 55 min |
| Aug 23, 6:09 PM CDT | Tornado Warning | IWX | LaPorte | 51 min |
| Aug 23, 6:39 PM CDT | Severe Thunderstorm Warning | IWX | Starke | 66 min |
Nearby
Tornado Warnings in Indiana, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.